Alert archive / New Mexico / High Wind Warnings in 2013

High Wind Warning 18, NWS Midland/Odessa, TX

April 15, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 15, 2013, 2:43 AM MDT for Eddy County, New Mexico. It took effect at Apr 15, 2013, 3:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2013, 2:43 AM MDT (08:43 UTC)
In effect from
Apr 15, 2013, 3:00 AM MDT
Expired
Apr 15, 2013, 6:00 PM MDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5102 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WWUS74 KMAF 150843
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT MON APR 15 2013

..A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
TODAY...

.HIGH WINDS ARE AGAIN EXPECTED TODAY FOR THE GUADALUPE MOUNTAINS
AS STRONG WINDS ALOFT MIX INTO THE LOWER ELEVATIONS.

NMZ027-TXZ258-152030-
/O.UPG.KMAF.HW.A.0016.130415T1200Z-130416T0000Z/
/O.NEW.KMAF.HW.W.0018.130415T0900Z-130416T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
243 AM MDT MON APR 15 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

* EVENT...HIGH WINDS.

* TIMING...TODAY.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS 60 TO 65 MPH.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES MAY HAVE TROUBLE 
  MAINTAINING CONTROL THROUGH GUADALUPE PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOW FLYING LIGHT AIRCRAFT MAY EXPERIENCE LOCALIZED BUT EXTREME
TURBULENCE NEAR THE MOUNTAINS.

&&

$$
1 follow-up statement
395 
WWUS74 KMAF 151856
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT MON APR 15 2013

..HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
TODAY...

.HIGH WINDS HAVE OCCURRED ACROSS THE GUADALUPE MOUNTAINS THROUGH
THE DAY AS STRONG WINDS ALOFT MIX DOWN TO THE SURFACE. THEREFORE
HAVE CONTINUED THE HIGH WIND WARNING. WIND SPEEDS WILL FALL BELOW
WARNING CRITERIA THIS EVENING.

NMZ027-TXZ258-160000-
/O.CON.KMAF.HW.W.0018.000000T0000Z-130416T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1256 PM MDT MON APR 15 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* EVENT...HIGH WINDS.

* TIMING...TODAY.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES MAY HAVE TROUBLE 
  MAINTAINING CONTROL THROUGH GUADALUPE PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
VICINITY OF THE GUADALUPE MOUNTAINS. 

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 15, 2:32 AM MDT, 11 minutes earlier.

Area forecast discussion, Apr 15, 2:32 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 AM CDT MON APR 15 2013

.DISCUSSION...
DRY W-SW MID LEVEL FLOW WILL CONTINUE TO MAINTAIN BROAD SFC TROFFING
ACROSS THE PLAINS TODAY WITH SFC LOW INVOF NE NM. BROAD 25C THERMAL
RIDGE WILL BE DRAPED ACROSS THE AREA WITH DOWNSLOPE WINDS. YESTERDAY
HIGH TEMPS WERE ABOUT 13 OVER THE 85H TEMPS. 5H HEIGHTS WILL RISE
SOME TODAY AND WITH 13-14C 85H TEMPS THE HIGH TEMPS WILL BE VERY
SIMILAR OR A TOUCH WARMER THAN YESTERDAY. THIS WILL BE THE PATTERN
THROUGH WEDNESDAY WITH LITTLE SENSIBLE CHANGE IN TEMPS. DRYLINE
WILL MAKE A HARD RETREAT TO THE W TUE NIGHT/EARLY WED MORNING. 7H-
5H LR/S WILL BE VERY STEEP WITH RICH LOW LEVEL MSTR ABOUT 3KFT
DEEP. LIFTING PARCELS FROM AROUND 85H REVEALS CAPES OVER 2KJ/KG.
THE QUESTION IS...HOW IS THE AVAILABLE ENERGY GOING TO BE TAPPED.
LOW LEVEL CONVERGENCE IN THE MST LAYER AND LLJ ARE A GOOD START
BUT DEEPER LIFT IS NEEDED. NAM12/GFS/ECMWF DO SHOW A MINOR SHRTWV
IN SW FLOW ALOFT BUT BY 12Z WED SHRTWV TROF IS STILL PRETTY FAR TO
THE W (NEAR PRESIDIO). 7H-5H DPVA PER NAM12 DOES DEPICT LIFT
MOVING INTO PB AROUND 12Z WED...LESS SO ON GFS. GFS HAS BEEN VERY
PERSISTENT IN DEVELOPING PRECIP ACROSS MUCH OF THE PB TUE
NIGHT/WED MORNING (GFS HAS MUCH HIER DWPNTS WHICH WILL PROBABLY BE
CORRECT). MEANWHILE GFS SHOWS LESSER LIFT THAN NAM12 BUT NAM12
DEVELOPS NO PRECIP (POSSIBLY DUE TO UNDER ESTIMATION OF SFC
DWPNTS). ISOLD TSTMS ARE IN THE FCST AND FOR NOW WILL EDGE POPS UP
AND BRING THEM FARTHER W WHILE WAITING FOR BETTER MODEL CONSISTENCY.
NOTING HERE THAT ALL IT WILL TAKE IS FOR THE SHRTWV TO BE JUST A
FEW HRS EARLIER THAN NAM12 SHOWS AND RADAR SCREEN COULD LIGHT UP
PROBABLY AFTER 06Z/WED. FRONT ON WEDNESDAY HAS SLOWED AND THIS WILL
PORTEND THAT TEMPS ON WEDNESDAY WILL BE A LITTLE WARMER THAN
THOUGHT YESTERDAY IN MOST AREAS. 28-29C 85H TEMPS ON THE RIO GRANDE
TUE/WED WILL RESULT IN HIGH TEMPS TO AROUND 104. WILL OPT TO ISSUE
HIGH WIND WARNING FOR GDP MTNS TODAY WITH MTN TOP WINDS NEAR
45KTS ALONG WITH INDICATIONS OF MTN WAVE COUPLET. LESS WIND TUE
BUT WINDS STRENGTHEN AGAIN WED AND HIGH WIND WATCH WILL EVENTUALLY
BE NEEDED. FRONT ON THURSDAY LOOKS TO ARRIVE AROUND 12Z INTO THE
CENTRAL PB WITH WINDY CONDITIONS IN ITS WAKE. MUCH COOLER THUR
M50-60 ACROSS THE PLAINS. COOL MORNING FRIDAY WITH LOWS IN THE 30S
ACROSS MUCH OF THE PLAINS...A LIGHT FREEZE WILL BE POSSIBLE IN THE
FAR NW CWFA. HIGH TEMPS BACK INTO THE 60S FRIDAY AND INTO THE 70S
ACROSS THE PLAINS SAT. WEAK COLD FRONT WITH NW FLOW ALOFT SUNDAY
AND STILL DRY AND WARMER MONDAY.

&&

.FIRE WEATHER...
ABOVE NORMAL TEMPERATURES WILL CONTINUE AREAWIDE TODAY UNDER
WESTERLY FLOW ALOFT...WHICH WILL RESULT IN MINIMUM AFTERNOON RH/S OF
5 TO 10 PERCENT AREAWIDE.  20 FOOT WIND SPEEDS WILL NOT BE AS STRONG
TODAY AS YESTERDAY...HOWEVER LOCATIONS ALONG AND NORTH OF A VAN HORN
TO GUADALUPE PASS TO JAL TO LAMESA LINE ARE EXPECTED TO SEE 20 MPH
SUSTAINED OR GREATER FOR SEVERAL HOURS.  THEREFORE...A RED FLAG
WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY EVENING.

AFTER WINDS DECREASE AROUND SUNSET...TEMPERATURES WILL NOT COOL
RAPIDLY AND RECOVERY WILL END UP BEING POOR TO FAIR...EXCEPT FOR A
LITTLE BETTER OVER THE LOWER TRANS PECOS.  THE VAN HORN AREA...
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS APPEAR TO HAVE
THE BEST SHOT AT 20 MPH 20 FOOT WIND SPEEDS FOR SEVERAL HOURS
TUESDAY AFTERNOON...SO A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THESE AREAS.  THE APPROACH OF AN UPPER STORM SYSTEM WILL BACK LOW
LEVEL WINDS AND BRING LOW LEVEL MOISTURE INTO THE AREA TUESDAY
NIGHT.  THEREFORE...RECOVERY WILL BE POOR TO FAIR ALONG AND WEST OF
A TATUM TO PRESIDIO LINE.  RECOVERY WILL BE GOOD OR BETTER FURTHER
EAST.  THERE IS A SLIGHT CHANCE OF A WETTING RAIN OVER THE PERMIAN
BASIN TUESDAY NIGHT.

THE MOIST AIR WILL MOVE EAST RAPIDLY WEDNESDAY WITH WARM TO HOT
TEMPERATURES AGAIN OCCURRING AREAWIDE...AND MINIMUM AFTERNOON RH/S
MAINLY BELOW 10 PERCENT.  THE VAN HORN AREA...GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS SHOULD HAVE 20 MPH SUSTAINED
SOUTHWEST WINDS...SO HAVE INCLUDED THESE AREAS IN A FIRE WEATHER
WATCH FOR WEDNESDAY AFTERNOON.  HOWEVER...MOST OF WEST TEXAS COULD
BE ADDED TO THIS WATCH AS SOON AS A BETTER HANDLE IS GAINED ON THE
TIMING OF A COLD FRONT THAT WILL MOVE INTO THE REGION LATE
WEDNESDAY OR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 91  55  90  60  /   0   0   0  10
BIG SPRING TX              93  54  93  65  /   0   0   0  20
CARLSBAD NM                91  56  92  56  /   0   0   0  10
DRYDEN TX                  95  63  95  66  /   0  10   0  10
FORT STOCKTON TX           93  58  93  62  /   0   0   0  10
GUADALUPE PASS TX          82  54  82  51  /   0   0   0   0
HOBBS NM                   88  54  89  55  /   0   0   0  10
MARFA TX                   83  44  83  43  /   0   0   0  10
MIDLAND INTL AIRPORT TX    91  56  92  65  /   0   0   0  20
ODESSA TX                  91  57  92  65  /   0   0   0  10
WINK TX                    93  54  93  58  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     DAWSON...GAINES...GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Apr 15, 2:24 AM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CDT MON APR 15 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
324 AM CDT MON APR 15 2013 /224 AM MDT MON APR 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS TO 60 MPH ARE EXPECTED IN
THE GUADALUPE MOUNTAINS TODAY.  A HIGH WIND WARNING IS IN EFFECT
THERE THROUGH THE DAY.

DRY AND WARM CONDITIONS WILL PREVAIL ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY.  SINCE WEST TO SOUTHWEST WINDS WILL BE 20 MPH OR
GREATER OVER THE VAN HORN AREA...GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...A RED FLAG WARNING IS IN
EFFECT FOR THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST OVER
THE AREA TUESDAY...WITH A FIRE WEATHER WATCH IN EFFECT FOR THE VAN
HORN AREA...GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE TRANS PECOS
AND PERMIAN BASIN LATE TUESDAY NIGHT.  IF ANY STORMS DEVELOP...SOME
OF THESE STORMS COULD BE SEVERE.

ON WEDNESDAY...ATTENTION WILL TURN BACK TO WARM TO HOT
TEMPERATURES...AND DRY AND WINDY CONDITIONS.  THE VAN HORN AREA...
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS COULD SEE
CRITICAL FIRE WEATHER CONDITIONS.  THEREFORE...A FIRE WEATHER WATCH
IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:09 AM MDTFire Weather WatchMAF25 hr
Apr 15, 3:09 AM MDTRed Flag WarningMAFAndrews, Dawson, Gaines16 hr

Nearby

High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.